Minnesota, 2012Lightning Strike in Minnesota, June 15, 2012
June 15, 2012 · NWS ARX · 1 event in 1 county or zone
Lightning from early morning thunderstorms struck a turkey farm south of West Concord (Dodge County). The ensuing blaze destroyed two buildings and around 200 turkeys.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning from early morning thunderstorms struck a turkey farm south of West Concord (Dodge County). The ensuing blaze destroyed two buildings and around 200 turkeys. It took four fire departments almost four hours to put out the fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 14, 10:15 PM CST, 5 hours earlier.
Area forecast discussion, Jun 14, 10:15 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 PM CDT THU JUN 14 2012
.SHORT TERM...TONIGHT THROUGH SUNDAY
242 PM CDT THU JUN 14 2012
MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM CHANCES LATE THIS
AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN. FOCUS THEN TURNS TO SHOWER/THUNDERSTORM CHANCES TONIGHT
THROUGH FRIDAY NIGHT.
WATER VAPOR IMAGERY SHOWED A POTENT UPPER LEVEL TROUGH EXTENDING
FROM CENTRAL MANITOBA SOUTH THROUGH WESTERN NORTH DAKOTA INTO
NORTHEAST SOUTH DAKOTA...PUSHING EAST. SURFACE OBSERVATIONS SHOWED
LOW PRESSURE MOVING INTO CENTRAL MINNESOTA. A WARM FRONT WAS DRAPED
ACROSS CENTRAL MINNESOTA INTO SOUTHEAST MINNESOTA. A COLD FRONT
EXTENDED SOUTHWEST FROM THE LOW THROUGH SOUTHWEST MINNESOTA...FAR
NORTHWEST IOWA...THROUGH CENTRAL NEBRASKA.
LATEST RADAR SHOWED THUNDERSTORM ONGOING ACROSS CENTRAL INTO SOUTH
CENTRAL MINNESOTA...SOME OF WHICH HAVE BEEN SEVERE THIS AFTERNOON.
PLAN ON ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE FRONT
LATE THIS AFTERNOON INTO THIS EVENING...IMPACTING THE
FORECAST...PARTICULARLY ACROSS PARTS OF NORTHEAST IOWA...NORTHEAST
IOWA...INTO WEST CENTRAL WISCONSIN.
THE AFOREMENTIONED UPPER LEVEL TROUGH WILL MOVE NORTHEAST TONIGHT
AND HEAD FOR HUDSON BAY. THE FRONT WILL DRAG THE COLD FRONT EASTWARD
TONIGHT. THE FRONT WILL SLOW AND BECOME STATIONARY LATE TONIGHT INTO
FRIDAY. FORECAST MODELS ARE SHOWING SOME SLIGHT DIFFERENCES ON
EXACTLY WHERE THE STATIONARY BOUNDARY WILL ESTABLISH ITSELF ON
FRIDAY. THE 12Z NAM PLACES THE FRONT STRETCHING FROM NORTH CENTRAL
IOWA...NORTHEAST TO NEAR WINONA MINNESOTA INTO NORTHEAST WISCONSIN.
THE 00 ECMWF SHOWS THE FRONT FURTHER TO THE NORTH...STRETCHING FROM
SOUTH CENTRAL MINNESOTA INTO NORTH CENTRAL WISCONSIN. THE 12Z GFS IS
IN LINE WITH THE NAM. AFTER SOME EARLY MORNING SHOWERS/THUNDERSTORMS
ACROSS THE AREA...CAPE VALUES ARE EXPECTED TO INCREASE ALONG THE
BOUNDARY. AFTERNOON 0-3 KM MUCAPE VALUES ARE EXPECTED TO RANGE FROM
1500 TO 2000 J/KG BY MID AFTERNOON. THE NAM DEWPOINTS LOOK A LITTLE
ON THE HIGH SIDE FRIDAY AFTERNOON WITH VALUES RANGING FROM 68 TO
75...SO NOT BUYING INTO THE LARGE CAPE VALUES IT PRODUCING DURING
THE AFTERNOON HOURS. NOT MUCH FORCING NOTED ALOFT BUT THE STRONG
INSTABILITY AND WEAK CONVERGENCE ALONG THE FRONT SHOULD BE ENOUGH TO
GET THUNDERSTORMS TO INITIATE AGAIN FRIDAY AFTERNOON. SHEAR IS
RATHER WEAK...WITH 0-6 KM BULK SHEAR OF AROUND 20 KTS. CANNOT RULE
OUT A PULSE SEVERE STORM OR TWO CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...AND POSSIBLY LARGE HAIL. THE NON SUPERCELL TORNADO PARAMETER
INCREASES ALONG THE BOUNDARY...1.21...DURING THE AFTERNOON
HOURS...SO WILL HAVE TO KEEP A CLOSE EYE ON ANY STORMS THAT DEVELOP
NEAR THE BOUNDARY. DECIDED TO INCREASE SHOWERS/THUNDERSTORM CHANCES
SLIGHTLY AND SHIFT THOSE HIGHER CHANCES A LITTLE FURTHER SOUTH VS.
THE PREVIOUS FORECAST. THE EARLY MORNING THUNDERSTORMS AND CLOUD
COVER/ALONG WITH THE LACK OF STRONG UPPER LEVEL SUPPORT WILL LIMIT
OVERALL ORGANIZATION OF THE STORMS FRIDAY AFTERNOON. LOOK FOR THE
SHOWERS/THUNDERSTORMS TO DISSIPATE EARLY FRIDAY EVENING AS SURFACE
HEATING DIMINISHES. 850 MOISTURE TRANSPORT IS WEAK THROUGH THE DAY
ALONG THE BOUNDARY...THIS SHOULD HELP TO MITIGATE THE HEAVY RAIN
POTENTIAL.
ACTIVE SOUTHWEST FLOW ALOFT WILL BE IN PLACE ACROSS THE FORECAST
AREA FRIDAY NIGHT THROUGH SATURDAY. THE MAIN FEATURE TO KEEP A CLOSE
WATCH ON WILL BE A VIGOROUS UPPER TROUGH PUSHING THROUGH THE
DAKOTAS/CENTRAL PLAINS...MOVING EAST HEADED FOR THE UPPER
MISSISSIPPI RIVER VALLEY. THE STATIONARY FRONT IS EXPECTED TO LIFT
NORTH AND ACT AS A WARM FRONT AS THIS FEATURE DRAWS CLOSER. A
LEADING SHORTWAVE WILL EJECT OUT OF THE CENTRAL PLAINS LATE FRIDAY
NIGHT AND MOVE INTO THE FORECAST AREA EARLY SATURDAY MORNING. THIS
FEATURE LOOKS TO SPARK A FEW SHOWERS AND THUNDERSTORMS AS IT MOVES
INTO THE AREA EARLY SATURDAY MORNING. THE MAIN TROUGH FROM THE
DAKOTAS...WILL BE PUSHING INTO MINNESOTA AS THE LEADING SHORTWAVE
MOVES IN. THERE IS SOME DIFFERENCES IN THE MODELS REGARDING TIMING
OF THIS WAVE. THE LEADING WAVE APPEARS TO MERGE WITH THE UPPER
TROUGH AS IT PUSHES INTO THE FORECAST AREA LATE SATURDAY MORNING
INTO SATURDAY AFTERNOON. CAPE AND SHEAR RAPIDLY INCREASES ACROSS THE
FORECAST AREA SATURDAY LATE SATURDAY MORNING INTO SATURDAY
AFTERNOON. THE STRONGEST 0-6KM SHEAR LAGS SLIGHTLY BEHIND THE FRONT.
SHEAR APPEARS FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS WITH 0-6
KM BULK SHEAR VALUES OF 30 TO 40 KTS. THE WARM FRONT IS EXPECTED TO
LIFT NORTH INTO UPPER MICHIGAN BY MID SUNDAY MORNING WITH WARM AND
MOIST SOUTHERLY FLOW IN PLACE ACROSS THE FORECAST AREA. 0-3KM MUCAPE
VALUES WILL INCREASE INTO THE 1500 TO 2500 J/KG RANGE BY SATURDAY
AFTERNOON. THE TROUGH WILL PUSH A COLD FRONT FROM WEST TO EAST
ACROSS THE FORECAST AREA..WITH SHOWERS AND THUNDERSTORMS EXPECTED
ALONG THE FRONT. THE MAIN THREATS FROM ANY THUNDERSTORMS SATURDAY
AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. WILL HAVE TO KEEP A
CLOSE WATCH ON WHERE THE WARM FRONT ENDS UP. PLAN ON HIGHS ON
SATURDAY RANGING FROM THE UPPER 80S ACROSS FAR SOUTHWEST WISCONSIN
TO THE UPPER 70S TO AROUND 80 ACROSS NORTH CENTRAL WISCONSIN.
HOWEVER...THESE TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUD COVER
STREAMING IN FROM THE WEST AHEAD OF THE APPROACHING TROUGH. WEAK
HIGH PRESSURE WILL BUILD INTO THE AREA LATE SATURDAY NIGHT INTO
EARLY SUNDAY MORNING...WITH A BRIEF DRY PERIOD EXPECTED DURING THE
DAY ON SUNDAY. PLAN ON PARTLY TO MOSTLY SUNNY SKIES ON SATURDAY WITH
HIGHS RANGING FROM THE LOWER 80S ACROSS NORTHEAST IOWA TO THE UPPER
70S ACROSS NORTH CENTRAL WISCONSIN.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
242 PM CDT THU JUN 14 2012
14.12 MEDIUM RANGE MODELS IN REASONABLE AGREEMENT SUNDAY NIGHT INTO
MONDAY...INDICATING ANOTHER TROUGH MOVING ACROSS THE
DAKOTAS/MINNESOTA PUSHING EAST INTO THE UPPER MISSISSIPPI RIVER
VALLEY DURING THE DAY ON MONDAY. A MORE FAVORABLE PATTERN FOR STRONG
TO SEVERE THUNDERSTORMS LOOKS TO SET UP MONDAY INTO TUESDAY AS A
WARM FRONT PUSHES BACK INTO THE REGION AND SOUTHWEST FLOW ALOFT
REESTABLISHES ACROSS THE AREA. THE FIRST ROUND OF SHOWERS AND STORMS
APPEARS TO MOVE THROUGH SUNDAY NIGHT INTO MONDAY MORNING...MAINLY
NORTH OF INTERSTATE 90 AS THE FIRST IN A SERIES OF UPPER LEVEL
TROUGHS MOVE THROUGH THE AREA. A FRONTAL BOUNDARY PUSHES ACROSS THE
FORECAST AREA DURING THE DAY ON MONDAY...POTENTIALLY SPARKING
ADDITIONAL SHOWERS AND STORMS SOUTH OF INTERSTATE 90 MONDAY
AFTERNOON. THE FRONT THEN STALLS JUST SOUTH OF THE I-90 CORRIDOR AND
STARTS TO DRIFT NORTH ON TUESDAY AS A VIGOROUS TROUGH DIVES INTO THE
PACIFIC NORTHWEST AND MOVES EAST TOWARDS THE NORTHERN PLAINS. PLENTY
OF MOISTURE AND SHEAR TO WORK WITH DURING THIS TIMEFRAME BUT ITS
DIFFICULT TO PINPOINT EXACT TIMING DETAILS THIS FAR OUT. THE ACTIVE
PATTER REMAINS OVER THE REGION INTO THURSDAY AS THE TROUGH MOVES
EAST TOWARDS THE GREAT LAKES. HIGH TEMPERATURES ON MONDAY WILL CLIMB
WELL INTO THE 80S...WITH SOME LOCATIONS POSSIBLY APPROACHING 90 IN
NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN. PLAN ON HIGHS IN THE
80S TUESDAY INTO WEDNESDAY. WITH A SLIGHT COOL DOWN POSSIBLE ON
THURSDAY IN THE WAKE OF THE TROUGH EXPECTED TO MOVE THROUGH.
&&
.AVIATION...
1115 PM CDT THU JUN 14 2012
MIXED SIGNALS IN THE MESO MODELS OVERNIGHT AS SOME SUGGEST THE
CURRENT SHRA/TS WILL PERSIST OVERNIGHT...WHILE OTHERS POINT TO A
DIMINISHING/ENDING TREND. PCPN IS FIRING IN THE VICINITY OF A
FRONTAL BOUNDARY OVERNIGHT...AS LOW LEVEL MOISTURE
TRANSPORT/INSTABILITY CONTINUES TO FEED IT. AS THE INSTABILITY
WEAKENS EXPECT SOME DECREASE IN INTENSITY AND AREAL EXTENT...BUT
WITH THE BOUNDARY IN PLACE AND A PERSISTENT STREAM OF LOW LEVEL
MOISTURE...SCATTERED -SHRA/TS SEEMS MORE PROBABLE. BETTER CHANCES
WOULD BE AT KRST WHICH IS CLOSER TO THE BOUNDARY. WILL LIKELY STICK
WITH VCSH UNLESS TRENDS SHOW DEFINITE PERIODS OF -SHRA/TS.
THE COLD FRONT LOOKS TO WAVER NORTHEAST-SOUTHWEST ACROSS THE REGION
ON FRIDAY...AND WILL LIKELY SERVE AS THE FOCUS FOR MORE SHRA/TS.
GREATER INSTABILITY IN THE AFTERNOON/EARLY EVENING WOULD FAVOR THIS
TIME FRAME FOR CONVECTION. CONFIDENCE NOT TOO HIGH ON TIMING THOUGH.
EXPECT THAT TAFS WILL NEED AMENDMENTS WHEN TIMING FOR PCPN THREATS
BECOMES MORE CLEAR.
OVERALL...VFR CONDITIONS ARE EXPECTED OUTSIDE OF THE ANY
THUNDERSTORM THAT WOULD IMPACT KRST/KLSE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
242 PM CDT THU JUN 14 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION.....RIECK
Hazardous weather outlook, Jun 14, 9:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CDT THU JUN 14 2012
IAZ008>011-018-019-029-030-MNZ088-094>096-WIZ017-029-033-034-041>044-
053>055-061-151000-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-
MOWER-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
1000 PM CDT THU JUN 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT. HEAVY
RAIN COULD OCCUR WITH ANY STORM...BUT HAIL AND STRONG WINDS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT. LIGHTNING WILL BE THE MAIN HAZARD.
THERE WILL BE ADDITIONAL STORM CHANCES SATURDAY THROUGH WEDNESDAY. IT
IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
MNZ079-086-087-WIZ032-151000-
BUFFALO-DODGE-OLMSTED-WABASHA-
1000 PM CDT THU JUN 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA OVERNIGHT.
HEAVY RAIN COULD OCCUR WITH ANY STORM. WITH RAINFALL IN EXCESS OF 1
TO 2 INCHES HAVING ALREADY FALLEN AT SOME LOCATIONS...ANY
ADDITIONAL HEAVY RAIN COULD RESULT IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT. LIGHTNING WILL BE THE MAIN HAZARD.
THERE WILL BE ADDITIONAL STORM CHANCES SATURDAY THROUGH WEDNESDAY. IT
IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ/ZT/HALBACH/RIECK
In the hours before
Local storm report, Jun 15, 2:22 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 AM CDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM NON-TSTM WND DMG OWEN 44.95N 90.57W
06/15/2012 CLARK WI PUBLIC
TREE BRANCHES AND SOME POWER LINES DOWN IN/AROUND
OWEN-WITHEE. POWER OUTAGES. TIME ESTIMATED.
&&
RODSLightning, Dodge
- When
- June 15, 3:15 AM CST
- Where
- Dodge County, 1.03 mi WNW of Eden
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 44.105, -92.900
Two buildings and around 200 turkeys were destroyed in an early morning fire started by lightning. Four fire departments responded to the blaze and needed four hours to extinguish the blaze.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Florida, June 15, 20126 injured · 1 event
- Hail and Damaging Winds in Arkansas, June 15, 2012$70,000 · 1.75 in hail · 3 events
- Damaging Winds and Heavy Rain in Iowa, June 15, 2012$50,000 · 57 kt wind · 9 events
- Hail and Lightning Strike in Florida, June 15, 20123 injured · $3,000 · 3 in hail · 14 events
- Damaging Wind in Wyoming, June 15, 2012$25,000 · 61 kt wind · 1 event
- Flood and Dust Storm in Texas, June 15 to 16, 2012$3,000 · 1.25 in hail · 11 events
- Damaging Wind in Tennessee, June 15, 2012$15,000 · 56 kt wind · 1 event
- Damaging Wind in Oklahoma, June 15, 2012$15,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Louisiana, June 15, 2012$4,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, June 15, 2012$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Texas, June 15, 20121 in hail · 7 events
- Hail and Damaging Winds in Kansas, June 15 to 16, 20121 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390133.